Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 10, 2004, 11:10 PM MDT for Custer County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 11:10 PM MDT (05:10 UTC)
- Expired
- May 11, 2004, 12:00 AM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Custer County, SD
The radar
The Rapid City radar (KUDX), 82 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 620 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992 WFUS53 KUNR 110510 TORUNR SDC033-110600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 1110 PM MDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... WESTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL MIDNIGHT MDT * AT 1107 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 6 MILES WEST OF PRINGLE...OR ABOUT 10 MILES SOUTHWEST OF CUSTER... MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... SANATOR AROUND 1120 PM MDT... CUSTER AND BLUE BELL AROUND 1130 PM MDT... STOCKADE LAKE AND CRAZY HORSE AROUND 1135 PM MDT... CENTER LAKE AND CUSTER PARK HEADQUARTERS AROUND 1145 PM MDT... IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4365 10386 4356 10365 4382 10330 4382 10368 $$ P. MURPHY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 10, 8:30 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 10, 8:30 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT MON MAY 10 2004
.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER WRN WYOMING. VERY
TIGHT PRESS GRADIENT OVER NE WY/WRN SD. SATELLITE IMAGES REVEAL
COOLING CLOUD TOPS OVER CONVECTION OVER NE WY WITH INCREASING MID
AND HIGH CLOUDS OVER CWA. KUDX RADAR INDC FEW ISOLD TSTM OVER NE
WY...SOME STORMS SEVERE.
HAVE UPDATED FORECAST TO INCLUDE SOUTH CENT SD COUNTIES IN WIND ADVY
FOR TONIGHT. 850MB WINDS AROUND 50-55KT WITH TIGHT PRESS GRADIENT
WILL KEEP ADVY CRITERIA WINDS OVER NIGHT. WINDS WILL KEEP BL WELL
MIXED AND ALLOW OVERNIGHT TEMPS TO REMAIN WARMER THAN THEY WOULD
OTHERWISE BE. HAVE ALSO MADE SKIES MOCLOUDY AS INCREASING CLOUDS
WILL PERSIST OVER CWA THROUGH NIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING CENTRAL AND NORTHERN BLACK HILLS AND
NORTHERN FOOTHILLS TONIGHT.
WIND ADVISORY SOUTH DAKOTA PLAINS TONIGHT.
.WY...HIGH WIND WARNING TONIGHT FOR BEAR LODGE MOUNTAINS.
99Hazardous weather outlook, May 10, 6:00 AM MDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT MON MAY 10 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111200- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHWESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, May 10, 5:52 PM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 15 SE GILLETTE 44.13N 105.30W
05/10/2004 60 MPH CAMPBELL WY TRAINED SPOTTER
60 MPH WINDS LASTING ABOUT 15 MINUTES.
&&
EKSpecial weather statement, May 10, 7:31 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 731 PM MDT MON MAY 10 2004 WYZ054>058-071-110152- NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WESTON-WYOMING BLACK HILLS- 731 PM MDT MON MAY 10 2004 SEVERE THUNDERSTORM WATCH NUMBER 178 THAT WAS IN EFFECT UNTIL 800 PM MDT FOR PORTIONS OF NORTHEASTERN WYOMING HAS BEEN CANCELLED. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTHEASTERN WYOMING THROUGH THE EVENING.
Local storm report, May 10, 9:28 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 3 E ROCHELLE 43.59N 104.94W
05/10/2004 1.00 INCH WESTON WY TRAINED SPOTTER
QUARTER SIZE HAIL, ENOUGH TO WHITEN THE GROUND.
&&
EKThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:19 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 56 min |
| May 11, 2:58 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 62 min |
| May 11, 5:41 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 64 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.